Benzocaine-induced methemoglobinemia: Case presentations (Part 1)

Case 1

A 60-year-old woman who had a cardiac transplant for cardiomyopathy three years ago was undergoing an upper endoscopy for investigation of microcytic anemia. Her past medical history was significant for lupus erythematosus and chronic renal insufficiency (creatinine 212 pmol/L). Her medications included cyclosporine, mycophenolate mofetil, omeprazole, enalapril maleate, pravastatin sodium, diltiazem hydrochloride, epoetin alfa and etidronate sodium. The patient also routinely took 1 g of vitamin C per day. All of these medications were last taken the day before the endoscopy.

The patient was sedated with a total of 4 mg of midazolam and 50 pg fentanyl. Her oropharynx was sprayed twice with the benzocaine-containing topical anesthetic (Hurricane spray; Beutlich Pharmaceuticals, USA). The endoscope was inserted into the esophagus and the stomach was examined without difficulty. A slight reduction in O2 saturation was noted approximately 15 min following the administration of the topical anesthetic, with a drop in O2 saturation from 95% to 97% to 88% to 90%. The patient was started on 4 L/min of O2 by nasal prongs and was transferred to the recovery room. Her O2 saturation dropped to 84% to 86% and the nursing staff increased the O2 in a step-wise fashion until she was placed on a 100% O2 nonrebreathing mask. There was no significant improvement in O2 saturation. The physician was then alerted to the patient’s deterioration.

anosiahuman.com